BMI not a great met­ric for obe­sity in very mus­cu­lar peo­ple

The Columbus Dispatch - - Life&arts - Dr. Roach Dr. Roach re­grets that he is un­able to an­swer in­di­vid­ual let­ters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble. Read­ers may email ques­tions to [email protected] med.cor­nell.edu or send mail to 628 Vir­ginia Dr., Or­lando, FL 32803.

Dear Dr. Roach: I am a 65-year-old dis­abled veteran. I have lost 40 pounds and 4 inches off my waist in the past year so I can have knee surgery. But the Vet­er­ans Af­fairs uses the BMI as the only met­ric to de­ter­mine body fat, so I am still cat­e­go­rized as “obese.”

I stand 5 feet, 10 inches with a 58-inch chest and 42-inch waist. In school I was de­fen­sive nose guard and catcher. My ques­tion: Is the BMI valid as a stand-alone met­ric to de­ter­mine body fat? — D.W.

A: The BMI (weight in kilo­grams di­vided by height in me­ters squared) is a rea­son­able met­ric for obe­sity, and at a pop­u­la­tion level, it is a rea­son­ably good pre­dic­tor of de­vel­op­ing di­a­betes and even over­all mor­tal­ity. How­ever, it is not per­fect, and one of the most com­mon fail­ures is when it is ap­plied to very mus­cu­lar peo­ple. There are peo­ple who re­ally are “big boned,” but it’s the mus­cu­la­ture that makes the weight go up.

Among pro­fes­sional Amer­i­can foot­ball play­ers, even those with very high BMI lev­els may have very low amounts of body fat, as mea­sured by an ac­cu­rate method. In your case, the waist of 42 inches sug­gests that you may still have an ex­cess of body fat, de­spite your ex­cel­lent job of los­ing weight and inches off your waist.

The VA is a law unto them­selves as far as de­ter­min­ing who qual­i­fies for pro­ce­dures. Noth­ing I say is likely to change minds there.

Dear Dr. Roach: As I’ve aged, I find sleep­ing to be more and more dif­fi­cult. When I take a prod­uct whose chief in­gre­di­ent is diphen­hy­dramine, I sleep well with no side ef­fects, but I worry about longterm con­se­quences. Is this safe to take daily? — T.C.

A: Most peo­ple take diphen­hy­dramine and have no prob­lems; how­ever, I still don’t rec­om­mend it, es­pe­cially for older peo­ple. These drugs in­crease the risk of fall­ing, lead to a higher risk of mo­tor ve­hi­cle col­li­sions, and may cause symp­toms of con­fu­sion and dry mouth. Men who take this can have de­creased abil­ity to uri­nate. Al­though there are some stud­ies that sug­gest an in­creased risk of de­men­tia with use of this prod­uct, I don’t think it is likely to be a big risk.

When­ever pos­si­ble, I rec­om­mend avoid­ing med­i­ca­tion and fo­cus­ing on be­hav­ioral tech­niques that have been proven ef­fec­tive: have a reg­u­lar sleep sched­ule; don’t try to force sleep; avoid al­co­hol and caf­feine near bed­time; and don’t use bright lights or com­puter screens be­fore bed.

Fi­nally, many older adults need less sleep. If you are sleep­ing fewer hours than you think you should be but aren’t sleepy dur­ing the day, then you are likely get­ting enough sleep.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.